Alert archive / California / Winter Storm Watches in 2012
Winter Storm Watch 7, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Mar 29, 2012, 4:14 AM PDT for 7 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 31, 2012, 6:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2012, 4:14 AM PDT (11:14 UTC)
- In effect from
- Mar 31, 2012, 6:00 AM PDT
- Expired
- Mar 30, 2012, 3:01 PM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
917 WWUS45 KREV 291114 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 414 AM PDT THU MAR 29 2012 ...HEAVY SNOWFALL AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA AND FOR PORTIONS OF NORTHEAST CALIFORNIA FRIDAY NIGHT THROUGH SATURDAY NIGHT... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH HEAVY SNOWFALL POSSIBLE FOR THE LAKE TAHOE REGION NORTH INTO WESTERN LASSEN COUNTY. AHEAD OF THE COLD FRONT...STRONG GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED. CAZ071-072-NVZ002-292300- /O.NEW.KREV.WS.A.0007.120331T1200Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE 414 AM PDT THU MAR 29 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT. * TIMING: WIDESPREAD SNOW AND LOWER ELEVATION RAIN IS EXPECTED TO DEVELOP LATE FRIDAY AND EARLY SATURDAY MORNING FROM LAKE TAHOE NORTH INTO PLUMAS AND LASSEN COUNTIES. * SNOW ACCUMULATIONS: ONE TO TWO FEET OF SNOW IS POSSIBLE ABOVE 7000 FEET NEAR THE SIERRA CREST WITH UP TO A FOOT OF SNOW DOWN TO 5500 FEET. SEVERAL INCHES OF SNOW IS POSSIBLE DOWN TO THE LOWER VALLEY FLOORS OF PLUMAS AND LASSEN COUNTIES. * WINDS: 20 TO 40 MPH WITH GUSTS UP TO 60 MPH FRIDAY NIGHT...WITH WINDS DECREASING WITH PRECIPITATION BY SATURDAY AFTERNOON. * SNOW LEVELS: FOR FRIDAY NIGHT...6000 FEET OVER LASSEN AND PLUMAS COUNTIES WITH 7500 TO AS HIGH AS 8000 FEET POSSIBLE FOR THE LAKE TAHOE AREA. SNOW LEVELS WILL FALL TO ALL VALLEY FLOORS ON SATURDAY. * IMPACTS: STRONG GUSTY WINDS COULD CAUSE DRIVING DIFFICULTY FRIDAY NIGHT AND SATURDAY. VERY LOW VISIBILITIES WILL BE POSSIBLE WITH WIND AND PERIODS OF HEAVIER SNOW ON SATURDAY. WIDESPREAD CHAIN RESTRICTIONS ARE LIKELY SATURDAY WITH LONG TRAVEL DELAYS POSSIBLE OVER MAJOR PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ HTTP://WEATHER.GOV/RENO
5 follow-up statements
092 WWUS45 KREV 291657 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 957 AM PDT THU MAR 29 2012 ...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED. CAZ071-072-NVZ002-300100- /O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE 957 AM PDT THU MAR 29 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT. * TIMING: WIDESPREAD SNOW AND LOWER ELEVATION RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING IN THE NORTHERN SIERRA. * SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 7000 FEET WITH SEVERAL INCHES DOWN TO 5500 FEET. * WINDS: 20 TO 40 MPH WITH GUSTS UP TO 60 MPH FRIDAY NIGHT INTO SATURDAY MORNING...WITH WINDS DECREASING BY LATE SATURDAY AFTERNOON. * SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN TO 6000 FEET DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. WIDESPREAD CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ HTTP://WEATHER.GOV/RENO
594 WWUS45 KREV 292149 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 249 PM PDT THU MAR 29 2012 ...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED. CAZ072-NVZ002-300600- /O.EXT.KREV.WS.A.0007.120331T1800Z-120401T1200Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 249 PM PDT THU MAR 29 2012 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY AFTERNOON. * SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH. * SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN TO LAKE LEVEL DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ CAZ071-300600- /O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE 249 PM PDT THU MAR 29 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW MIDDAY SATURDAY. * SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE 6000 FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN TO 5500 FEET. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395 FROM THE NEVADA STATE LINE TO SUSANVILLE. * SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN TO 5000 FEET DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY, ESPECIALLY THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS FOR HIGHWAYS 36...44 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ HTTP://WEATHER.GOV/RENO
303 WWUS45 KREV 300414 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 914 PM PDT THU MAR 29 2012 ...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED. CAZ071-310000- /O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE 914 PM PDT THU MAR 29 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW MIDDAY SATURDAY. * SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE 6000 FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN TO 5500 FEET. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395 FROM THE NEVADA STATE LINE TO SUSANVILLE. * SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN TO 5000 FEET DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY... ESPECIALLY THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS FOR HIGHWAYS 36...44 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ CAZ072-NVZ002-310000- /O.CON.KREV.WS.A.0007.120331T1800Z-120401T1200Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 914 PM PDT THU MAR 29 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY AFTERNOON. * SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH. * SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN TO LAKE LEVEL DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ HTTP://WEATHER.GOV/RENO
839 WWUS45 KREV 301113 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 413 AM PDT FRI MAR 30 2012 ...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED. CAZ071-310000- /O.EXT.KREV.WS.A.0007.120331T1300Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE 413 AM PDT FRI MAR 30 2012 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH PERIODS OF MODERATE TO HEAVY RAIN AND SNOW CONTINUING INTO SATURDAY EVENING. * SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE 6000 FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN TO VALLEY FLOORS WEST OF HIGHWAY 395. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 60 MPH LATE TONIGHT INTO SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395 FROM THE NEVADA STATE LINE TO SUSANVILLE. * SNOW LEVELS: 6500 TO 7000 FEET LATE TONIGHT...LOWERING TO AROUND 6000 FEET SATURDAY MORNING...AND THEN TO NEAR ALL VALLEY FLOORS BY EARLY SATURDAY EVENING. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY BY SATURDAY AFTERNOON AND EVENING FOR HIGHWAYS 36...44 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ CAZ072-NVZ002-310000- /O.CON.KREV.WS.A.0007.120331T1800Z-120401T1200Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 413 AM PDT FRI MAR 30 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. * TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY AFTERNOON. * SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH TONIGHT INTO SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH. * SNOW LEVELS: 7500 TO 8500 FEET LATE TONIGHT LOWERING DOWN TO LAKE LEVEL DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY AFTERNOON AND SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO. && $$ HTTP://WEATHER.GOV/RENO
313 WWUS45 KREV 302201 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 301 PM PDT FRI MAR 30 2012 ...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA... .STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED. CAZ071-310615- /O.UPG.KREV.WS.A.0007.120331T1300Z-120401T1200Z/ /O.NEW.KREV.WW.Y.0013.120331T2100Z-120401T1200Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE 301 PM PDT FRI MAR 30 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2 PM SATURDAY TO 5 AM PDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: SNOW AND RAIN WILL DEVELOP EARLY SATURDAY MORNING WITH PERIODS OF MODERATE TO HEAVY RAIN AND SNOW CONTINUING INTO SATURDAY EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 5000 FEET WEST OF HIGHWAY 395 WITH UP TO 2 INCHES DOWN TO VALLEY FLOORS EAST OF HIGHWAY 395. * WINDS: 20 TO 35 MPH WITH GUSTS UP TO 60 MPH LATE TONIGHT INTO SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395 FROM THE NEVADA STATE LINE TO SUSANVILLE. * SNOW LEVELS: 6500 FEET LOWERING TO THE VALLEY FLOORS BY SATURDAY EVENING. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY BY SATURDAY AFTERNOON AND EVENING FOR HIGHWAYS 36...44 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ072-NVZ002-310615- /O.UPG.KREV.WS.A.0007.120331T1800Z-120401T1200Z/ /O.NEW.KREV.WW.Y.0013.120331T2100Z-120401T1200Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 301 PM PDT FRI MAR 30 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2 PM SATURDAY TO 5 AM PDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: SNOW AND RAIN WILL DEVELOP ALONG THE SIERRA CREST SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW ACROSS THE TAHOE BASIN SATURDAY AFTERNOON. * SNOW ACCUMULATIONS: 10 TO 18 INCHES ABOVE 7000 FEET WITH UP TO 6 INCHES AT LAKE LEVEL SATURDAY EVENING. HIGHEST AMOUNTS WILL OCCUR ALONG AND WEST OF HIGHWAY 89. * WINDS: 25 TO 35 MPH WITH GUSTS UP TO 60 MPH TONIGHT INTO SATURDAY MORNING. SIERRA RIDGE GUSTS WILL EXCEED 100 MPH. * SNOW LEVELS: 7500 TO 8500 FEET LATE TONIGHT LOWERING TO LAKE LEVEL DURING THE DAY SATURDAY. * IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY AFTERNOON AND SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 29, 3:19 AM PDT, 55 minutes earlier.
Area forecast discussion, Mar 29, 3:19 AM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
319 AM PDT THU MAR 29 2012
.SHORT TERM...
RAISED POP (ESPECIALLY IN THE SIERRA) SATURDAY NIGHT AND HOISTED
WIND/WINTER WATCHES FOR EASTERN CALIFORNIA AND FAR WESTERN NEVADA
FOR LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
THE PATTERN THROUGH FRIDAY WILL FEATURE A FLAT UPPER RIDGE OVER
THE REGION WITH A MODEST PACIFIC MOISTURE TAP AIMED AT FAR
NORTHWEST CALIFORNIA AND SOUTHWEST OREGON. THE FAR NORTHERN AND
NORTHWESTERN CWA WILL BE ON THE EDGE OF THE FEED WITH SOME LIGHT
WARM AIR ADVECTION PRECIPITATION POSSIBLE THROUGH FRIDAY. FURTHER
SOUTH, A SOLID WARM UP WILL BEGIN TODAY WITH TEMPS MAXIMIZING ON
FRIDAY AT 8-15 DEGREES ABOVE AVERAGE AS THE RIDGE PUMPS UP A BIT
MORE AS ENERGY OVER THE EASTERN PACIFIC BUCKLES THE FLOW.
NOW LET'S MOVE ON TO THE MAIN DISCUSSION POINT IN THE SHORT TERM
THAT IS THE STRONG SYSTEM FOR SATURDAY. THERE WILL BE SNOWFALL,
SNOW LEVEL, AND WIND ISSUES WITH THE SYSTEM BUT LET'S START WITH
THE WIND POTENTIAL FOR LATE FRIDAY NIGHT AND SATURDAY. THE 00Z GEFS
ANOMALIES FOR SURFACE PRESSURES AND 700 MB WINDS ARE RANGING AROUND
3 TO 3.5 STANDARD DEVIATIONS FOR EARLY SATURDAY MORNING. MODEL SURFACE
PRESSURES BOTTOM OUT AROUND 985 MB OFF THE FAR NORTHWEST CALIFORNIA
COAST AS A 135-150 KT JET SLAMS INTO THE NORTHERN CALIFORNIA COAST
SATURDAY MORNING. AS THE LOW DEVELOPS, VALLEY WINDS ARE LIKELY TO
BACK TO SOUTHERLY LATE FRIDAY NIGHT. THIS WILL PUT NORTH TO SOUTH
FACING VALLEYS OF FAR WESTERN NEVADA AND EASTERN CALIFORNIA IN
THE BEST POSITION TO GET STRONG WINDS AHEAD OF THE COLD FRONT DUE
IN AROUND MIDDAY SATURDAY.
AS WINDS ALOFT BACK TO A MORE SOUTHERLY DIRECTION, THIS DOES NOT
LOOK LIKE A MAJOR DOWNSLOPE SITUATION AS WINDS NEED TO BE MORE
PERPENDICULAR TO THE SIERRA TO GET EFFICIENT DOWNSLOPING. HOWEVER,
THE GRADIENT OVER THE REGION LOOKS TO BE QUITE STOUT SO SUSTAINED
WINDS COULD GET QUITE STRONG LATE FRIDAY NIGHT AND SATURDAY
MORNING. IN FACT, THE CURRENT PROGS LOOK SIMILAR TO A HIGH WIND
EVENT BACK IN NOVEMBER, 2009.
WITH ALL THIS IN MIND, WE HAVE HOISTED A HIGH WIND WATCH FOR MONO
COUNTY UP THROUGH FAR WESTERN NEVADA AND THE SURPRISE VALLEY OF
EASTERN MODOC COUNTY. STRONG WINDS ARE ALSO QUITE POSSIBLE OVER
EASTERN LASSEN COUNTY AND INTO THE TAHOE BASIN (ESPECIALLY SOUTH
LAKE TAHOE WHERE WINDS CAN EFFICIENTLY FUNNEL OUT OF THE SOUTH).
HOWEVER, WITH HEAVY SNOWFALL POSSIBLE WITH THE COLD FRONT, WE HAVE
DECIDED TO ROLL WINDS AND SNOW INTO A WINTER STORM WATCH FOR THE
NORTHERN SIERRA AND UP INTO LASSEN COUNTY.
TURNING TO SNOWFALL POTENTIAL, WINDS ARE PROGGED TO GO MORE
SOUTHERLY THAN WESTERLY FOR THE NORTHERN SIERRA AHEAD OF THE COLD
FRONT. THIS IS MOST FAVORABLE FOR PLUMAS COUNTY TO GET STRONG
OROGRAPHIC ENHANCEMENT. MODELS SEEM TO HINT AT THIS AS THEY
DEVELOP A COLD POCKET IN THE 700 MB TEMPS FRIDAY NIGHT (INDICATIVE
OF COOLING DUE TO STRONG LIFT) TO THE NORTH OF LAKE TAHOE. THIS
STRONG FORCING COULD HOLD DOWN SNOW LEVELS MORE THAN ONE WOULD
OTHERWISE EXPECT, ESPECIALLY FROM THE TAHOE CREST UP INTO PLUMAS
AND WESTERN LASSEN COUNTIES. EITHER WAY, THE HIGHER ELEVATIONS OF
THE NORTHERN SIERRA COULD SEE A PERIOD OF MODERATE TO HEAVY
PRECIPITATION WITH THE COLD FRONT AND EVEN AFTER AS A SECONDARY
WAVE MOVES THROUGH SATURDAY EVENING WITH BETTER WESTERLY
OROGRAPHIC FLOW.
OUTSIDE OF THE SIERRA, CURRENT PROGS POINT TO AT LEAST SOME PRECIP
FOR A MAJORITY OF THE CWA AS THE FRONT LOOKS QUITE STRONG ENOUGH
TO HOLD PRECIP TOGETHER AS IT MOVES INTO THE GREAT BASIN. THEREFORE,
I HAVE UPPED POPS SOME FOR MANY BASIN AREAS ESPECIALLY BY SATURDAY
NIGHT. SNYDER
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FEW CHANGES MADE WITH AN OVERALL BREAK IN SYSTEMS FOR MOST OF THE
PERIOD. MODELS IN GOOD AGREEMENT WITH A LITTLE MORE RIDGING FOR THE
SIERRA AND WESTERN NEVADA EARLY NEXT WEEK BEFORE THE NEXT LOW
ARRIVES. MAIN CHANGE WAS TO DRY OUT ALL AREAS SUNDAY AND SUNDAY
NIGHT. SATURDAY'S SYSTEM WILL BE DEPARTING RAPIDLY WITH FLAT RIDGING
IN ITS WAKE. MOISTURE AND JET STREAM WILL BE PUSHED TO THE NORTH
KEEPING IT DRY. STILL, TEMPS WILL REMAIN BELOW NORMAL SUNDAY IN THE
WAKE OF SATURDAY'S COLD FRONT.
WITH RIDGING MON/TUES CONTINUED WITH THE DRY FORECAST FOR THE MOST
PART WITH WARMING TEMPERATURES. COULD GO BACK ABOVE NORMAL TUESDAY
AFTERNOON IF THE GFS IS RIGHT. EC IS ABOUT 12 HOURS FASTER WITH THE
NEXT WAVE ARRIVING TUES AFTERNOON WHILE GFS IS MORE WED MORNING.
WITH THE WAVE SHOWING SIGNS OF AMPLIFYING PREFER THE SLOWER GFS
SOLUTION HERE. DUE TO THE UNCERTAINTY LEFT A SLIGHT CHC OF SHOWERS
IN NORTHEAST CALIFORNIA IN CASE EC IS RIGHT.
FOR WED, IT APPEARS THE FIRST WAVE OF A DEEP EAST PACIFIC LOW WILL
AFFECT THE SIERRA. WITH MORE WAVE DROPPING DOWN THE BACK SIDE OF THE
PARENT LOW, THIS INITIAL WAVE WILL BE SHUNTED MORE NNEWD. THEREFORE
KEPT CHC POPS MAINLY IN THE SIERRA FROM TAHOE NORTHWARD WITH WRN NV
DRY EAST OF HWY 95. TEMPS WILL COOL SLIGHTLY WITH THE COLD FRONT
TRYING TO MOVE THROUGH. WALLMANN
&&
.AVIATION...
VFR CONDS ALL TERMINALS THROUGH FRIDAY. AFTERNOON SW-W WINDS WITH PK
GUSTS TO 20-25 KTS. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
NIGHT NVZ002.
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
NVZ003-005.
CA...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
NIGHT CAZ071-072.
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
CAZ070-073.
&&
HTTP://WEATHER.GOV/RENOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:11 AM PDT | High Wind Watch | REV | Modoc, Mono | 35 hr |
Nearby
Winter Storm Watches in California, 2012Winter Storm Watches in Nevada, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.